Journal of the Mathematical Society of Japan

A simple improvement of a differentiable classification result for complete submanifolds

Ezequiel R. BARBOSA

Full-text: Open access

Abstract

We consider $M^n$, $n\geq3$, an $n$-dimensional complete submanifold of a Riemannian manifold $(\overline{M}^{n+p},\overline{g})$. We prove that if for all point $x\in M^n$ the following inequality is satisfied

$$S\leq\frac{8}{3} \bigg( \overline{K}_{\min}-\frac{1}{4}\overline{K}_{\max} \bigg)+\frac{n^2H^2}{n-1},$$

with strictly inequality at one point, where $S$ and $H$ denote the squared norm of the second fundamental form and the mean curvature of $M^n$ respectively, then $M^n$ is either diffeomorphic to a spherical space form or the Euclidean space $\mathbb{R}^n$. In particular, if $M^n$ is simply connected, then $M^n$ is either diffeomorphic to the sphere $\mathbb{S}^n$ or the Euclidean space $\mathbb{R}^n$.

Article information

Source
J. Math. Soc. Japan, Volume 65, Number 3 (2013), 787-796.

Dates
First available in Project Euclid: 23 July 2013

Permanent link to this document
https://projecteuclid.org/euclid.jmsj/1374586626

Digital Object Identifier
doi:10.2969/jmsj/06530787

Mathematical Reviews number (MathSciNet)
MR3084981

Zentralblatt MATH identifier
1275.53049

Subjects
Primary: 53C40: Global submanifolds [See also 53B25]
Secondary: 53C20: Global Riemannian geometry, including pinching [See also 31C12, 58B20] 53C44: Geometric evolution equations (mean curvature flow, Ricci flow, etc.)

Keywords
submanifold second fundamental form differentiable sphere theorem Ricci flow sectional curvature

Citation

BARBOSA, Ezequiel R. A simple improvement of a differentiable classification result for complete submanifolds. J. Math. Soc. Japan 65 (2013), no. 3, 787--796. doi:10.2969/jmsj/06530787. https://projecteuclid.org/euclid.jmsj/1374586626


Export citation

References

  • T. Aubin, Métriques riemanniennes et courbure, J. Differential Geometry, 4 (1970), 383–424.
  • S. Brendle, A general convergence result for the Ricci flow in higher dimensions, Duke Math. J., 145 (2008), 585–601.
  • S. Brendle and R. Schoen, Classification of manifolds with weakly $1/4$-pinched curvatures, Acta Math., 200 (2008), 1–13.
  • S. Brendle and R. Schoen, Manifolds with $1/4$-pinched curvature are space forms, J. Amer. Math. Soc., 22 (2009), 287–307.
  • M. do Carmo and E. Lima, Immersions of manifolds with non-negative sectional curvatures, Bol. Soc. Brasil. Mat., 2 (1971), 9–22.
  • R. S. Hamilton, Three-manifolds with positive Ricci curvature, J. Differential Geom., 17 (1982), 255–306.
  • H. Karcher, A short proof of Berger's curvature tensor estimates, Proc. Amer. Math. Soc., 26 (1970), 642–644.
  • L. Ni and B. Wilking, Manifolds with 1/4-pinched flag curvature, Geom. Funct. Anal., 20 (2010), 571–591.
  • G. Perelman, Proof of the soul conjecture of Cheeger and Gromoll, J. Differential Geom., 40 (1994), 209–212.
  • J. J. Stoker, Über die Gestalt der positiv gekrümmten offenen Flächen im dreidimensionalen Raume, Compositio Math., 3 (1936), 55–88.
  • H.-W. Xu and J.-R. Gu, An optimal differentiable sphere theorem for complete manifolds, Math. Res. Lett., 17 (2010), 1111–1124.
  • S.-H. Zhu, On open three-manifolds of quasi-positive Ricci curvature, Proc. Amer. Math. Soc., 120 (1994), 569–572.